News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Hematology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Hematology Answers List

Forum Name: Hematology Topics

Question: Lupus anticoagulant


 Deb59 - Mon Jun 20, 2005 10:07 am

Please could anyone tell me what is Lupus anticoagulant? My mother has just been diagnosed with it and we don't really know anything about it. Also, is this hereditary? shoud I, as her daughter, be tested for it?

 Dr. Safaa Mahmoud - Wed Jul 26, 2006 2:36 pm

User avatar Dear Deb59,

Lupus anticoagulants (LA) are a heterogeneous group of antibodies that result in different clinical and laboratory effects.

Many Lupus anticoagulant LA are discovered accidentally such as when a prolonged activated partial thromboplastin tim (APTT) is found during a pre-operative evaluation.

The exact etiology of LA is unclear. These antibodies are commonly found in asymptomatic elderly individuals. Among patients with autoimmune disorders, those with SLE have the highest incidence (20-45%). Patients with HIV infection also have a high incidence of LA at some time in their course. A number of drugs are known to induce LA. The majority of patients with drug-induced LA however, have no systemic autoimmune disease or any other underlying disorder and have no clinical manifestations.

Although only a minority of patients with LA present with recurrent episodes of thrombosis, LA are one of the most common acquired predisposing causes of thrombosis.

The typical screening test is a prolongation of the standard APTT that fails to correct when the patient's plasma is mixed with normal plasma. This suggests an inhibitor since normal plasma usually corrects any factor deficiency.
LA may influence the recommendation for the duration or intensity of anticoagulant therapy in patients with thrombotic events.
When LA are found incidentally in asymptomatic patients, no therapy may be necessary. In patients with drug-induced LA, discontinuing the agent will usually cause any abnormal clotting tests to revert to normal in 2-3 weeks.

When thrombotic patients who need anticoagulation with heparin have long APTT's due to a lupus anticoagulant, monitoring the heparin can be accomplished by using the anti-factor Xa activity assay, which is usually used for the monitoring of low molecular weight heparin. Although the PT is less affected by LA than the APTT, the chromogenic factor X assay may be used to determine the accuracy of the INR in patients with LA.

I hope you find you this information useful.
Best regards,

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here